New and looking for some advice

Thread starter #1
Sorry for the double post, I posted my first thread, but no one (including me) can see it:

50-year-old male. Before I got tested, I had all the symptoms except I really did not have complaints about libido. Lack of confidence, extremely weak in the weight room (gone from 205 for 3 reps on bench in my late 30s to 115 for 6 reps now), no zest, lowered performance in sports, etc. I have been working out for years and eating extremely clean (no sugar or bread since 2012, Keto, etc.) so I could not possibly see what else I could do lifestyle or diet wise. So I got tested and below are my numbers:

TSH .93uIU/ml (.45-4.9)
Total Testosterone: 732 ng/dL (264-916)
SHBG: 67.1 nmol/L (19.3 - 76.4)
Estradiol 26.1 pg/mL (7.6-42.6) (Roche ECLIA methodology)

The group I got tested with recommended testosterone cream applied to forearms twice a day. 200 mg/week and an AI once a week. After 3 weeks, I was feeling pretty good in the mornings. Noticed a lot more erections which was nice even though it is not why I sought out treatment. Weights had ticked up and feeling like I had hope to not continue to decline. But the afternoons have been a struggle - low energy, anxiety until yesterday when the anxiety went out of control - racing heartbeat, etc. I had not taken the AI so they suggested i take it and I did last night and today was much better.

My questions are twofold: Did I jump in too quick? Should I have first sought out natural ways to lower SHBG. Would it be reasonable to prescribe testosterone to a 50 year old with 732 number? If I do continue, in the future instead of taking the AI, should I instead lower the dose.

Thanks in advance for your help, folks.
 
#2
There is no natural way to lower SHBG, TRT is the only way to lower elevated SHBG. Your free testosterone will never reach the optimal range naturally as SHBG increases as we get older, SHBG binds up your hormones and when elevated, lowers free testosterone.

Your total testosterone was quite good, but unfortunately your free testosterone, the stuff circulating in the blood wasn't even close to optimal. T-creams do not work well for everyone, most men find success on T injections two or more times per week.
 
Last edited:
Thread starter #3
Thank you for your response.

Got it. Maybe I will try injections after this initial 90 day run. I think they would be more convenient anyway instead of twice a day.
 
#4
I'm going to be the Debbie Downer in this group probably, but if your levels are that good it means your system is working. I understand the whole high SHBG / low free argument. But I noted the anxiety response you mentioned, which could also be tied to increased DHT levels from the transdermal. However, as someone that has struggled with anxiety sides being aggravated by TRT for 8 years I would caution you to explore other causes for your symptoms since you reported your libido was still good. You didn't mention if you had your thyroid checked and any other bloodwork. Don't get in a hurry to dive right in if you don't have to.
 
#5
Sorry.....I missed your TSH on your initial post. Just watch the anxiety if it continues make sure your doctor is familiar with a recovery protocol before you've been on too long.
 
Thread starter #7
Just for my information, what does high DHT cause. Is that hair loss. I have a full of head of hair right now and would like to keep it.

Also, if I stop now after 3.5 weeks, do I just stop cold turkey or should I titrate down. Instead of morning and evening application, just do evening for a week, then every other day and then stop completely. Any guidance would be appreciated.
 
#8
You obviously have a low Free T level that is probably the root cause along with your high SHBG which as said cannot be directly manipulated up, or down. The some times seen lowering of SHBG comes along with a large injection of test once per week. but that's not a remarkable lowering, you might be ~10 points, it's unlikely going to be dramatic.

DHT is not a boogeyman but you should be having that tested especially on a transdermal application method which can spur 5AR conversion activity. hair loss is far more about genetics than DHT.

Note too that you're being given an Estrogen that is for females, the only test for males is the Ultra Sensitive LC/MS/MS.
 
#9
Just for my information, what does high DHT cause. Is that hair loss. I have a full of head of hair right now and would like to keep it.

Also, if I stop now after 3.5 weeks, do I just stop cold turkey or should I titrate down. Instead of morning and evening application, just do evening for a week, then every other day and then stop completely. Any guidance would be appreciated.
If it's only been that long I wouldn't think it would be necessary to taper off. It may take a bit for things to even out, but you haven't been shutdown "long and hard" so to speak. When I spoke above about DHT, that was my n=1 experience. DHT provides a good burst of energy and can boost sex drive a lot of times. However, when I wanted to try the compounded cream (because I had tried everything else), my Doc told me he doesn't have good luck overall with transdermals with patients that either had pre existing anxiety or developed it as a response to TRT because it can be over stimulating to us folks with a "delicate constitution" as I call it. I went the scrotal route and sure enough within 3-4 days I was beet red as a baby's ass in the face, neck and chest, could feel and hear my heart beating and was running around like a jackrabbit on meth. Tinkered with the dose but never did get rid of the over stimulation. Did raise my drive and number of erections, just couldn't tolerate it. As I've said to others on here, it makes me jealous of guys that can rub some cream on their sack and go, because I really get the feeling that's the way to go if you can.
 

fifty

Well-Known Member
#10
Great post. I am sensitive to a lot of substances. Trt is no different. Give me some test and hcg and I’ll be up and pacing around the room like a psycho.
 
Thread starter #11
Thanks all. Yeah, looks like the compounded cream is not right for me. I can still feel my heart beating even though its the end of the day and I took the dose very early in the morning.
 
Top